Senior Scholars Program

Title

Antibiotic-associated diarrhoea in emergency department observation unit patients

UMMS Affiliation

Department of Emergency Medicine; School of Medicine; Senior Scholars Program

Faculty Advisor

John Haran, MD

Date

7-1-2016

Document Type

Article

Disciplines

Bacterial Infections and Mycoses | Emergency Medicine | Health Services Administration | Medical Education

Abstract

Clostridium difficile diarrhoea is an urgent threat to patients, but little is known about the role of antibiotic administration that starts in emergency department observation units (EDOUs). We studied risk factors for antibiotic-associated diarrhoea (AAD) and C. difficile infection (CDI) in EDOU patients. This prospective cohort study enrolled adult patients discharged after EDOU antibiotic treatment between January 2013 and 2014. We obtained medical histories, EDOU treatment and occurrence of AAD and CDI over 28 days after discharge. We enrolled and followed 275 patients treated with antibiotics in the EDOU. We found that 52 (18.6%) developed AAD and four (1.5%) had CDI. Patients treated with vancomycin [relative risk (RR) 0.52, 95% confidence interval (CI) 0.3-0.9] were less likely to develop AAD. History of developing diarrhoea with antibiotics (RR 3.11, 95% CI 1.92-5.03) and currently failing antibiotics (RR 1.90, 95% CI 1.14-3.16) were also predictors of AAD. Patients with CDI were likely to be treated with clindamycin. In conclusion, AAD occurred in almost 20% of EDOU patients with risk factors including a previous history of diarrhoea with antibiotics and prior antibiotic therapy, while the risk of AAD was lower in patients receiving treatment regimens utilizing intravenous vancomycin.

Rights and Permissions

Citation: Epidemiol Infect. 2016 Jul;144(10):2176-83. doi: 10.1017/S0950268816000200. Link to article on publisher's site

Related Resources

Link to Article in PubMed

Comments

Gregory Wu participated in this study as a medical student as part of the Senior Scholars research program at the University of Massachusetts Medical School.

Keywords

antibiotics, clostridium difficile, diarrhea, gastrointestinal infections, infectious disease

PubMed ID

27324463